Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 31, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 31, 2009, 9:01 AM CDT for 4 counties in Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2009, 9:01 AM CDT (14:01 UTC)
- Expired
- Mar 31, 2009, 9:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties DeWitt County, TX, Fayette County, TX, Gonzales County, TX, Lavaca County, TX
The radar
The Austin/San Antonio radar (KEWX), 98 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 9:20 AM CDT | HAIL 0.75 | 7 W Hallettsville, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 2.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -407 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 311401 SVREWX TXC123-149-177-285-311445- /O.NEW.KEWX.SV.W.0031.090331T1401Z-090331T1445Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 901 AM CDT TUE MAR 31 2009 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL DEWITT COUNTY... SOUTH CENTRAL FAYETTE COUNTY... EAST CENTRAL GONZALES COUNTY... NORTHERN LAVACA COUNTY... * UNTIL 945 AM CDT. * AT 857 AM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR GONZALES...AND MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE HOCHHEIM...SHINER...YOAKUM... MOULTON...SCHULENBURG AND HALLETTSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL UP TO ONE AND ONE QUARTER INCHES IN DIAMETER HAS BEEN REPORTED IN LEESVILLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. && LAT...LON 2929 9674 2928 9747 2954 9752 2973 9688 TIME...MOT...LOC 1400Z 264DEG 29KT 2944 9738 $$
1 follow-up statement
000
WWUS54 KEWX 311427
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
927 AM CDT TUE MAR 31 2009
TXC123-177-311435-
/O.CAN.KEWX.SV.W.0031.000000T0000Z-090331T1445Z/
GONZALES TX-DEWITT TX-
927 AM CDT TUE MAR 31 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DEWITT AND EAST
CENTRAL GONZALES COUNTIES IS CANCELLED...
LAT...LON 2929 9714 2951 9721 2959 9720 2963 9714
2973 9688 2929 9674
TIME...MOT...LOC 1425Z 259DEG 31KT 2944 9699
$$
TXC149-285-311445-
/O.CON.KEWX.SV.W.0031.000000T0000Z-090331T1445Z/
FAYETTE TX-LAVACA TX-
927 AM CDT TUE MAR 31 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR NORTHERN LAVACA AND SOUTH CENTRAL FAYETTE COUNTIES...
AT 921 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS
LOCATED NEAR WORTHING...OR NEAR HALLETTSVILLE...MOVING EAST AT 35
MPH.
SOME LOCATIONS IN THE WARNING AREA INCLUDE ENGLE...MORAVIA...
SCHULENBURG...HACKBERRY...VSETIN AND VIENNA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO ONE AND ONE QUARTER INCHES IN DIAMETER HAS BEEN REPORTED
IN GONZALES COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 2929 9714 2951 9721 2959 9720 2963 9714
2973 9688 2929 9674
TIME...MOT...LOC 1425Z 259DEG 31KT 2944 9699
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:18 AM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Mar 31, 6:18 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 618 AM CDT TUE MAR 31 2009 .AVIATION... A COLD FRONT IS MOVING SOUTHEAST ACROSS SOUTH CENTRAL TEXAS ATTM. THE FRONT HAS ALREADY MOVED ACROSS OUR TERMINALS RESULTING IN A WIND SHIFT TO THE NORTHWEST. SCATTERED CONVECTION IS OCCURRING ALONG AND BEHIND THE FRONTAL BOUNDARY FROM PEARSALL TO GIDDINGS. A COUPLE OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED BEHIND THE SFC FRONT SOUTHWEST OF SAN ANTONIO AND WILL MOVE NORTHEAST ACROSS BEXAR COUNTY...POSSIBLY IMPACTING KSSF AND KSAT BETWEEN 12Z AND 13Z. OTHERWISE VFR CIGS AOA 5K FT WILL IMPROVE TO VFR/NO CIGS BY 15Z. SFC WINDS WILL BE NORTHERLY AT 10 TO 15 MPH...DIMINISHING THIS EVENING. && .PREV DISCUSSION... /ISSUED 418 AM CDT TUE MAR 31 2009/ DISCUSSION... LARGE UPPER LOW IS SPINNING OVER THE CENTRAL PLAINS WITH COLD FRONT MOVING THROUGH THE STATE. THE FRONT IS CURRENTLY CUTTING THE CWA IN HALF ALONG I-35. WHILE TEMPS HAVE NOT DROPPED MUCH BEHIND THE FRONT...DEWPOINTS HAVE LOWERED SOME 30 DEGREES. THERE ARE SOME SCATTERED CLOUDS AROUND AND FOR THE MOST PART THEY SHOULD BE EXITING THE AREA LATER TODAY. A FEW POP UP SHOWERS HAVE BEEN TRYING TO FORM ALONG THE FRONT...BUT OVERALL THEY HAVE NOT BEEN VERY SUCCESSFUL IN LASTING MORE THAN A VOLUME SCAN OR TWO. SOME LIGHT RAIN HAS BEEN REPORTED AT SOME OF THE SFC STATIONS OVER THE PAST HOUR...BUT I THINK ANY WIDESPREAD SHOWER ACTIVITY WILL HAVE A HARD TIME FORMING. WILL KEEP IN THE 20-30 POP OVER THE FAR EASTERN ZONES AS THE FRONT ENCOUNTERS SOME BETTER MOISTURE. AS HIGH PRESSURE BUILDS IN BEHIND THE FRONT...LOOK FOR SOME NORTH WINDS AND COOLER TEMPS. VERY PLEASANT OVERALL. THE WEAK HIGH PRESSURE LATER TODAY WILL SHIFT EAST QUICKLY AS ANOTHER TROF DIGS INTO THE SOUTHERN ROCKIES. RETURN FLOW WILL SET UP ON WED BEFORE THE UPPER LEVEL TROF SWINGS THROUGH NORTH TEXAS ON THURSDAY MORNING. PRECIP CHANCES ONCE AGAIN LOOK DISMAL AS THE SYSTEM WILL HAVE LITTLE TO NO MOISTURE TO WORK WITH. MORE PROGRESSIVE SYSTEMS CONTINUE THROUGH THE CENTRAL US WITH ANOTHER TROF AND COLD FRONT SWINGING THROUGH THE AREA BY SUNDAY MORNING. HAVE INCLUDED A 20 POP FOR THAT PASSAGE AS WE WILL AT LEAST HAVE A FEW DAYS OF SOUTHERLY WIND TO HOPEFULLY GET US ENOUGH MOISTURE IN PLACE. FIRE WEATHER... LOOKS LIKE A DECENT FIRE WX SETUP FOR THURSDAY. WITH STRONG DYNAMICS MOVING OVER NORTH TEXAS ON THURSDAY...40-50 KT 850MB WINDS WILL BRING STRONG DOWNSLOPING ACROSS CENTRAL TEXAS. THICKNESS DONT SHOW A HUGE WARMUP...BUT THE VERY LOW DEWPOINTS AND GUSTY WINDS OF 20-30 MPH WILL DEFINITELY BRING SOME FIRE CONCERNS. A FIRE WEATHER WATCH LOOKS LIKELY AT THIS POINT FOR THURSDAY. WILL ADD IN STRONGER WORDING INTO THE FIRE WEATHER FORECAST AND THE HWO TO ADVERTISE THE POSSIBLE ISSUANCE OF THE WATCH DURING LATER SHIFTS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 75 52 79 61 76 / 10 0 0 - 20 AUSTIN BERGSTROM INTL AIRPORT 74 47 79 57 76 / 10 0 0 - 20 NEW BRAUNFELS MUNI AIRPORT 77 49 81 58 84 / 10 0 0 - 10 BURNET MUNI AIRPORT 74 49 76 51 74 / - 0 0 10 20 DEL RIO INTL AIRPORT 82 56 87 60 82 / - 0 0 - 0 GEORGETOWN MUNI AIRPORT 71 48 77 57 73 / 10 0 0 10 20 HONDO MUNI AIRPORT 79 50 82 56 86 / - 0 0 - - SAN MARCOS MUNI AIRPORT 75 50 80 60 83 / 10 0 0 - 10 LA GRANGE - FAYETTE REGIONAL 70 49 79 59 76 / 30 0 0 10 10 SAN ANTONIO INTL AIRPORT 77 52 81 61 82 / 10 0 0 - 10 STINSON MUNI AIRPORT 79 51 81 61 84 / 10 0 0 - 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 09/13
Hazardous weather outlook, Mar 31, 5:25 AM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 525 AM CDT TUE MAR 31 2009 TXZ171>173-183>194-202>209-217>225-228-011100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 525 AM CDT TUE MAR 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON IN THE WAKE OF THIS MORNINGS COLD FRONT. RELATIVE HUMIDITIES WILL FALL BELOW 20 PERCENT AND 20-FT WINDS WILL BE NORTH AT 10 TO 15 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ANOTHER COLD FRONT WILL SWEEP ACROSS SOUTH CENTRAL TEXAS ON THURSDAY. ONCE AGAIN RELATIVE HUMIDITIES WILL FALL BELOW 20 PERCENT. HOWEVER MUCH STRONGER NORTHWEST WINDS OF 20 TO 30 MPH ARE EXPECTED. A RED FLAG WARNING WILL LIKELY BE REQUIRED ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Mar 31, 8:42 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
842 AM CDT TUE MAR 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0840 AM HAIL NEW BRAUNFELS 29.70N 98.12W
03/31/2009 M0.25 INCH COMAL TX NWS EMPLOYEE
AUSTIN...SAN ANTONIO WFO (EWX)
&&
EVENT NUMBER 00436
SBSLocal storm report, Mar 31, 8:52 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
852 AM CDT TUE MAR 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0830 AM HAIL 19 SW GONZALES 29.31N 97.67W
03/31/2009 E1.25 INCH GONZALES TX PUBLIC
&&
EVENT NUMBER 00437
SBSLocal storm report, Mar 31, 8:53 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
853 AM CDT TUE MAR 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND GST 19 SW GONZALES 29.31N 97.67W
03/31/2009 E60 MPH GONZALES TX PUBLIC
SMALL TREE LIMBS DOWN
&&
EVENT NUMBER 00438
SBSSpecial weather statement, Mar 31, 8:55 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 855 AM CDT TUE MAR 31 2009 TXZ193-311430- BASTROP- 855 AM CDT TUE MAR 31 2009 ...A STRONG THUNDERSTORM WILL AFFECT BASTROP COUNTY THROUGH 930 AM... AT 852 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR WYLDWOOD...OR 11 MILES WEST OF BASTROP...MOVING EAST AT 35 MPH. PEOPLE IN NORTHERN BASTROP COUNTY...INCLUDING THE FOLLOWING LOCATIONS...WYLDWOOD...BASTROP...CAMP SWIFT AND CIRCLE D-KC ESTATES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, Mar 31, 8:56 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
856 AM CDT TUE MAR 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0850 AM HAIL CEDAR CREEK 30.08N 97.50W
03/31/2009 E0.25 INCH BASTROP TX TRAINED SPOTTER
JCT OF 1884 AND 71 WEST
&&
EVENT NUMBER 00439
SBSLocal storm report, Mar 31, 9:01 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
901 AM CDT TUE MAR 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0858 AM HAIL BASTROP 30.11N 97.31W
03/31/2009 E0.25 INCH BASTROP TX TRAINED SPOTTER
PEA AND JUST SLIGHTLY LARGER HAIL
&&
EVENT NUMBER 00440
SBSThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 7:43 AM CDT | Severe Thunderstorm Warning | EWX | Bexar, Comal, Guadalupe, Kendall | 47 min |
| Mar 31, 8:15 AM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Comal, Gonzales, Guadalupe | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.